Regular aspirin link to Crohn's

People who regularly take aspirin increase their risk of developing Crohn's disease, according to research.

Researchers found that people who regularly took aspirin for more than a year were five times more likely to develop the disease, although the absolute risk remained low.

The findings were presented at the Digestive Disease Week conference in New Orleans, US.

To determine a link between aspirin and the condition, which affects 60,000 people in the UK, Dr Andrew Hart and colleagues at the University of East Anglia studied 203,193 volunteers aged 30-74 from across Europe.

Over a median follow-up of 4.7 years, 62 patients developed Crohn's disease and 126 ulcerative colitis. Aspirin users were more likely to develop Crohn's disease but the drug had no effect on the risk of ulcerative colitis.

Dr Hart said: 'This is early work but our findings do suggest that the regular use of aspirin could be one of many factors which influence the development of this distressing disease.'

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus